Alert archive / Iowa / Freeze Warnings in 2012
Freeze Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this freeze warning at Oct 5, 2012, 3:46 PM CDT for 12 counties in Iowa. It took effect at Oct 6, 2012, 12:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 5, 2012, 3:46 PM CDT (20:46 UTC)
- In effect from
- Oct 6, 2012, 12:00 AM CDT
- Expired
- Oct 6, 2012, 9:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Des Moines, IA
Counties Adams County, IA, Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Lucas County, IA, Monroe County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 95 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- -153 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
098 WWUS73 KDMX 052046 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT FRI OCT 5 2012 .A CANADIEN SURFACE HIGH PRESSURE IS FORECAST TO BUILD INTO SOUTHERN IOWA TONIGHT AND PROVIDE CLEAR SKIES AND LIGHT WINDS. THESE CONDITIONS ARE LIKELY TO BRING SUB FREEZING TEMPERATURES FOR SEVERAL HOURS ACROSS SOUTHERN IOWA TONIGHT AND END THE GROWING SEASON. IAZ082>086-092>097-060500- /O.UPG.KDMX.FZ.A.0004.121006T0900Z-121006T1400Z/ /O.NEW.KDMX.FZ.W.0006.121006T0500Z-121006T1400Z/ UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CRESTON...OSCEOLA...CHARITON...ALBIA... OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE... BLOOMFIELD 346 PM CDT FRI OCT 5 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY. THIS REPLACES THE FREEZE WATCH. * TEMPERATURE...OVERNIGHT LOWS WILL RANGE FROM 25 TO 30 DEGREES ACROSS THE WARNED AREA. * IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ IAZ081-060500- /O.NEW.KDMX.FZ.W.0006.121006T0500Z-121006T1400Z/ ADAMS- INCLUDING THE CITY OF...CORNING 346 PM CDT FRI OCT 5 2012 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY. * TEMPERATURE...OVERNIGHT LOWS WILL RANGE FROM 25 TO 30 DEGREES ACROSS THE WARNED AREA. * IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ KLP
2 follow-up statements
909 WWUS73 KDMX 060147 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 847 PM CDT FRI OCT 5 2012 .A CANADIAN SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO SOUTHERN IOWA TONIGHT BRINGING CLEAR SKIES AND LIGHT WINDS. THESE CONDITIONS WILL BRING SUB FREEZING TEMPERATURES FOR SEVERAL HOURS ACROSS SOUTHERN IOWA TONIGHT. THIS WILL BRING AN END TO THE GROWING SEASON. IAZ081>086-092>097-061000- /O.CON.KDMX.FZ.W.0006.121006T0500Z-121006T1400Z/ ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 847 PM CDT FRI OCT 5 2012 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY... * TEMPERATURE...TEMPERATURES WILL FALL BELOW FREEZING AROUND MIDNIGHT...AND REMAIN THERE THROUGH SUNRISE. OVERNIGHT LOWS OF 25 TO 30 DEGREES ARE EXPECTED. * IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ MJB
712 WWUS73 KDMX 060823 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 323 AM CDT SAT OCT 6 2012 .COLD EARLY MORNING TEMPERATURES ACROSS SOUTHERN IOWA WILL PERSIST...BRINGING AN END TO THE GROWING SEASON. IAZ081>086-092>097-061400- /O.CON.KDMX.FZ.W.0006.000000T0000Z-121006T1400Z/ ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR- WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...CORNING...CRESTON...OSCEOLA... CHARITON...ALBIA...OTTUMWA...BEDFORD...MOUNT AYR...LEON... CORYDON...CENTERVILLE...BLOOMFIELD 323 AM CDT SAT OCT 6 2012 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURE...TEMPERATURES ACROSS MUCH OF THE AREA HAVE FALLEN BELOW FREEZING...AND WILL CONTINUE TO FALL...WITH SUB FREEZING TEMPERATURES ACROSS THE AREA THROUGH SUNRISE. OVERNIGHT LOWS OF 25 TO 30 DEGREES ARE EXPECTED. * IMPACTS...EXPOSED PLANTS AND TENDER VEGETATION MAY SUFFER FREEZE DAMAGE OR BE KILLED. PEOPLE INTERESTED IN PROTECTING THEIR PLANTS NEED TO TAKE ACTION BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER SENSITIVE VEGETATION. && $$ AWB
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this freeze warning went out at Oct 5, 3:42 PM CDT, 4 minutes earlier.
Area forecast discussion, Oct 5, 3:42 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 342 PM CDT FRI OCT 5 2012 .SHORT TERM /TONIGHT/... CAA WILL CONTINUE THROUGHOUT THE NIGHT WITH LARGE SURFACE LOW SLOWING MOVING EAST ACROSS THE GREAT LAKES AND WITH A WEAK SURFACE HIGH OVER THE CENTRAL PLAINS. THE PRESSURE GRADIENT WILL RELAX SOMEWHAT WITH SURFACE HIGH NUDGING INTO SOUTHWEST IOWA OVERNIGHT...BUT MAINLY LOOKS TO DECREASE WINDS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. NAM12/SREF WINDS HAVE A GOOD HANDLE ON THIS SETUP AND INCREASED WINDS A COUPLE KNOTS IN NORTHERN IOWA OVERNIGHT. CLEAR SLOT DEVELOPING ACROSS NORTHWEST IOWA DUE TO GOOD MIXING AND DRYER AIR ADVECTING INTO THE STATE. THIS SHOULD CONTINUE TO QUICKLY PUSH EAST AND SKIES WILL CLEAR ACROSS MUCH OF THE FORECAST AREA AROUND 00Z OR SOONER. WITH THE CLEAR SKIES AND LIGHTER WINDS EXPECTED OVER SOUTHERN IOWA TONIGHT LEADING TO SOME DECENT RADIATIONAL...TEMPERATURES WILL DROP BELOW FREEZING FOR SEVERAL HOURS ENDING THE GROWING SEASON. AS A RESULT...UPGRADED TO A FREEZE WARNING OVER THE SOUTHERN TWO TIERS OF COUNTIES WHERE THE GROWING SEASON COMES TO AN END TONIGHT. INCREASING MID-LEVEL RH WITH NEXT VORT MAX TO WRAP AROUND THE SURFACE LOW WILL ENTER NORTHERN IOWA BY AROUND 12Z AND INCREASED CLOUD COVER PAST 09Z IN THIS AREA. .LONG TERM /SATURDAY THROUGH FRIDAY/... DOMINANT UPPER TROF WILL CONTINUE TO INFLUENCE THE WEATHER FOR THE NEXT SEVERAL DAYS WITH VARIOUS WAVES MOVING THROUGH THE UPPER FLOW. NEXT WAVE WILL PASS THROUGH IOWA ON SATURDAY WITH A REINFORCING SHOT OF COLDER AIR. THERE MAY BE SOME FLURRIES/SPRINKLES IN THE FAR NORTH DURING THE MORNING WHERE THERE IS SOME SATURATION NEAR THE TOP OF THE MIXED LAYER...BUT OVERALL THE THREAT OF PRECIPITATION REMAINS QUITE LOW IN MOST AREAS. OTHERWISE...ANOTHER COOL AND BREEZY DAY IS IN STORE AS COLD AIR ADVECTION PERSISTS THROUGH THE DAY. SUNDAY WILL BEGIN SOME MODERATION AS WINDS BECOME SOUTHWEST ON BACKSIDE OF HIGH PRESSURE. TEMPERATURES ARE FORECAST TO WARM INTO EARLY NEXT WEEK WITH READINGS BACK INTO THE 60S BY MONDAY FOR HIGHS. TWO MORE WAVES WILL ROTATE AROUND THE UPPER VORTEX NEXT WEEK WITH THE ARRIVAL OF THE FIRST MONDAY NIGHT INTO TUESDAY AND THE SUBSEQUENT WAVE ON THURSDAY. THE PRECIPITATION THREAT WITH BOTH OF THESE WILL BE QUITE LIMITED WITH MOISTURE BEING RATHER HARD TO COME BY. THERE WILL REMAIN SOME LOW POPS WITH THE FRONTAL PASSAGE BUT ANY QPF DURING THIS TIME WILL BE MINIMAL. TEMPERATURES WILL STAY AT OR BELOW NORMAL DURING THE WEEK. THERE APPEARS TO BE SOME TRANSITION LATE IN THE WEEK AS THE UPPER VORTEX BEGINS TO PULL NORTHEAST AND SOUTHWEST FLOW DEVELOPS TOWARD THE END OF THE WEEK WITH MODERATING TEMPERATURES. && .AVIATION...05/18Z MAIN FORECAST CONCERN IS WITH GUSTY NORTHWEST WINDS THROUGHOUT THE PERIOD AS STRONG SURFACE LOW CONTINUES TO CHURN OVER THE GREAT LAKES. SOME CLEARING IS EXPECTED THIS AFTERNOON OVER NORTHERN IOWA AND WILL ENHANCE THE MIXING LEAD TO SOME GUSTS OVER 20KTS. ANOTHER MID-LEVEL SHORTWAVE WILL BRING SOME STRATUS AND GUSTY WINDS SATURDAY...BUT LOW CONFIDENCE WITH MENTION OF MVFR CIGS AS LOOKS TO ENTER NORTHERN IOWA MID SATURDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES... FREEZE WARNING FROM MIDNIGHT TONIGHT TO 9 AM CDT SATURDAY FOR ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE. && SHORT TERM...KLP LONG TERM...COGIL AVIATION...KLP
Hazardous weather outlook, Oct 5, 5:20 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT FRI OCT 5 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081- 061100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- 520 AM CDT FRI OCT 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ082>086-092>097-061100- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 520 AM CDT FRI OCT 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FREEZE WATCH IS IN EFFECT FOR THE AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 3:44 AM CDT | Freeze Watch | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.